Back and overwhelmed

Discussion in 'General Parenting' started by butterflydreams, Feb 21, 2008.

  1. Hi. Sorry this is long, but here goes... I was on here briefly at the beginning of the school year with problems with my son suffering from depression and refusing school along with explosive behavior. I am back. He was diagnosed in September with depression and social anxiety. He has been taking Prozac and Seroquel since then. At that time, he spent 11 days inpatient and about 2 weeks in the outpatient program. Things have been going relatively smoothly since about the beginning of October. His last psychiatrist appointment in December the doctor actually was talking about how pleased he was with his progress and would see him again in Feb. Well, early January I started seeing things slide a little. Let me back up a little... I ended up in the hospital at the end of Dec. right before New Years. I went to the ER with heart palpitations and they ended up admitting me to run some tests. Anyway, I was in there for 5 days while they ran their tests (over New Years). Both of my kids were TERRIFIED that I was going to die (their father died in 2005 unexpectedly after being in the ER). Anyway, after that it kind of started to slide downhill. I didn't think too much of it at first because difficult child was sick with an ear infection and stuff so I just chalked it up to being sick. Well, his behavior has gotten worse - he is back to the "why should I" stuff. His depression symptoms like not wanting to take care of his hygiene and stuff has returned - worse than ever. This last weekend his sister and I cleaned his room and his sister found 3-4 large kitchen knives under his bed and I found evidence of him playing with fire. His appointment. with his psychiatrist was supposed to be this last Monday. His office called to reschedule because the doctor was called out of town on family emergency - I told her we had really needed the appointment. and proceeded to tell her what has been going on. She said that she would be in contact with the doctor that morning. She called me back not even 1/2 hour later and said that the doctor wanted me to take him back to the hospital for outpatient assessment. Well, to make this long story shorter, he started back in the outpatient program Tues. morning. This morning I had a treatment team meeting with the head counseler, one of the nurses and the lady to coordinates the program. They revealed to me that he more than likely will be ending up going inpatient. The doctor will be back in tomorrow and they will be talking with him. I guess during a group session my son revealed something that has them and me scared and concerned. All I will say is it has to do with hurting other people when he grows up. I am just numb - my difficult child has his problems, but I know that he has this incredibly sweet and caring side of him too. I don't know what to expect now, I don't know if he will be put inpatient where he was before (which is strictly short term) or what. I am even more concerned for my daughter and my safety. There has already been times when she has been afraid of him. I am so stressed out as it is. I have had to miss so much work, that if my employer wasn't so understanding I would have been fired a long time ago.

    I know that he is going to get the help he needs, but I still can't help being scared - for him and for us. Well, I can't think anymore right now. Thanks for listening.
  2. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Before I even finish, I'd like you to know that my daughter, while taking Prozac, pulled a knife on herself and we found two butcher knives under her bed. Perhaps your son has a mood disorder, not just depression. That can cause suicidal ideation in children who take antidepressants. If I have more to say, I'll do it in another post, but I'd take a hard look at the Prozac because medications can make kids better or worse, depending on whether they are the right or wrong medications. I didn't like Prozac either (I have bipolar). I would ask about possibly looking at the medications. Prozac can also cause increased violence, often a few months after it is started. It takes Prozac time to build up in the system. Is your child better, worse, or the same? That should tell you something about if it is possibly the medication.
  3. smallworld

    smallworld Moderator

    I agree with MWM about taking a good hard look at the Prozac. There are black-box warnings that all SSRI antidepressants can cause suicidal or homicidal ideation. This can occur whether your child has a mood disorder or not, but the likelihood is greater for a child with a mood disorder.

    I'm glad your son's psychiatrist had the good sense to admit him to a psychiatric program so he can get the help he needs. Please ask the program psychiatrists about the side effects associated with Prozac and other SSRI antidepressants. If they determine that is the cause for his recent behavior, your son will need to be weaned from Prozac, and he may need a mood stabilizer along with Seroquel to even out his moods.

    I hope you are able to stabilize your son soon. Hugs.
  4. Thank you so much. I am just so overwhelmed right now. I am at work right now trying to focus, but finding it really hard. I don't know what will happen today, if anything. All I know is my son needs help and I will do what it takes for him to get it. I was just sitting here thinking about all of the bills from last time that I am still paying on, and I got the doctor bill yesterday finally from when he was inpatient and outpatient last time. After insurance it was $2000, I will add it to the stack from the hospital that I am making $50 per month payments on.